Alert archive / Kentucky / Flash Flood Warnings in 2008
Flash Flood Warning 9, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 1, 2008, 5:46 PM EDT for Wayne County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2008, 5:46 PM EDT (21:46 UTC)
- Expired
- Jun 1, 2008, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, KY
The radar
The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 012148 FFWJKL KYC231-020045- /O.NEW.KJKL.FF.W.0009.080601T2146Z-080602T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 546 PM EDT SUN JUN 1 2008 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY... * UNTIL 845 PM EDT * AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FROM A THUNDERSTORM JUST NORTHWEST OF SUNNYBROOK...MOVING SOUTHEAST AT 28 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN THE VICINITY OF SUNNYBROOK...MOUNT PISGAH AND POWERSBURG. ABOUT ONE AND A HALF INCHES OF RAIN HAS RECENTLY FALLEN ACROSS THE AREA. AN ADDITIONAL ONE TO TWO INCHES IS EXPECTED DURING THE NEXT HOUR AS A STRONG THUNDERSTORM PASSES OVER THE AREA. THIS ADDITIONAL RAINFALL IN COMBINATION WITH EXCESSIVE RUNOFF WILL LIKELY LEAD TO FLASH FLOODING ACROSS THE AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL ALSO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3665 8476 3661 8480 3662 8499 3673 8502 TIME...MOT...LOC 2146Z 297DEG 25KT 3668 8502 $$ RAY
1 follow-up statement
000 WGUS73 KJKL 012240 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 638 PM EDT SUN JUN 1 2008 KYC231-020045- /O.CON.KJKL.FF.W.0009.000000T0000Z-080602T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WAYNE KY- 638 PM EDT SUN JUN 1 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR SOUTHWESTERN WAYNE COUNTY... AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL. THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF MONTICELLO...MOVING SOUTHEAST AT 20 MPH. ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3665 8476 3661 8480 3662 8499 3673 8502 TIME...MOT...LOC 2238Z 297DEG 25KT 3651 8462 $$ DUSTY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:00 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 1, 3:00 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 300 PM EDT SUN JUN 1 2008 .SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/...UPDATED DIFFUSE COLD FRONT ALIGNED FROM WEST VIRGINIA THROUGH NORTHERN KENTUCKY AND SOUTHERN INDIANA HAS BEEN SLOW TO MOVE TODAY. ISOLATED STORMS CONTINUE TO FIRE WELL SOUTH OF THE COLD FRONT IN A MORE WEAKLY CAPPED ENVIRONMENT. SOME OF THESE HAVE PULSED HIGH ENOUGH TO LIKELY PRODUCE SMALL HAIL AND GUSTY WINDS. MEANWHILE BROKEN LINE OF CONVECTION ASSOCIATED WITH THE FRONT IS CURRENTLY ENCROACHING THE INTERSTATE 64 CORRIDOR. BETTER CORES HAVE BEEN IN WEST VIRGINIA WHERE BETTER MID-LEVEL COOL AIR AS WELL AS BETTER CONVERGENCE ALONG THE COLD FRONT EXISTS. EXPECT THIS FRONT TO CONTINUE TO SAG SOUTH ACROSS EASTERN KENTUCKY THROUGH TONIGHT...PROVIDING A FOCUS FOR AT LEAST ISOLATED SHOWER AND THUNDERSTORM ACTIVITY THROUGH MAINLY THE EVENING HOURS. A FEW CORES MAY APPROACH SEVERE LIMITS WITH HAIL IF THERE ARE ANY STORM INTERACTIONS HOWEVER CURRENT HWO HANDLING THINGS FINE WITH GENERALLY SMALL HAIL AND GUSTY WINDS EXPECTED WITH THE STRONGER CELLS. DECREASING CLOUDINESS LATER TONIGHT SHOULD ALLOW SOME FOG TO FORM ONCE AGAIN. THIS WILL BE LOCALLY DENSE IN ANY LOCATIONS THAT HAVE SEEN OR WILL SEE THUNDERSTORMS. WEAK AREA OF HIGH PRESSURE WILL ESTABLISH ITSELF ACROSS THE AREA DURING THE DAY ON MONDAY...KEEPING THINGS DRY AND WARM. MEANWHILE OUT IN THE PLAINS...LOW PRESSURE WILL BEGIN TO CONGEAL AND DEEPEN AS A TROUGH MOVES IN FROM THE PACIFIC NORTHWEST. A DEVELOPING WARM FRONT COULD BRING SOME ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY TO THE AREA LATE MONDAY NIGHT INTO TUESDAY...HOWEVER MODELS HAVE CONTINUED TO ADVERTISE BETTER FORCING NORTH OF THE OHIO RIVER SO WILL NOT RAMP POPS UP ANY FURTHER FOR NOW. BY TUESDAY NIGHT AND WEDNESDAY...THE FRONTAL BOUNDARY WILL BECOME MORE SHEARED OUT...BUT LOOKS TO REMAIN WELL NORTH OF THE OHIO RIVER. MCS ACTIVITY WILL LIKELY BE PLENTIFUL IN THE OHIO VALLEY ONCE AGAIN...SO AREAS ALONG AND NORTH OF THE INTERSTATE 64 CORRIDOR WILL BE THE MOST SUSCEPTIBLE FOR ANY COLLATERAL DAMAGE FROM THESE. INSTABILITY AND WIND PROFILES BECOME MORE SUPPORTIVE OF SEVERE BY TUESDAY NIGHT AND WEDNESDAY...HOWEVER GIVEN THE UNCERTAINTY OF THE WHERE THE COMPLEXES WIND UP AS WELL AS ANY OTHER TRIGGERS...WILL NOT HIGHLIGHT THIS THREAT IN THE HWO JUST YET. BY WEDNESDAY NIGHT...RIDGING ALOFT WILL ENSUE AND SNUFF OUT ANY ISOLATED CONVECTION QUICKLY THROUGH THE NIGHT. .LONG TERM.../THURSDAY THROUGH SUNDAY/...UPDATED RIDGING AND SUMMER-LIKE TEMPERATURES WILL GENERALLY DOMINATE THROUGH THE REST OF THE WEEK. THE ONLY EXCEPTION WILL BE A WEAKENING COLD FRONT THAT WILL THREATEN THE AREA FROM LATE FRIDAY NIGHT THROUGH THE DAY ON SATURDAY. && .AVIATION.../12Z TO 12Z/ IFR TO MVFR FOG IN THE VALLEY LOCATIONS SHOULD QUICKLY IMPROVE AROUND 13Z OR 14Z...THOUGH WITH RH STILL RATHER HIGH SOME HZ MAY LINGER. OTHERWISE...AN ILL DEFINED COLD FRONT IS OVER THE REGION AND IT WILL COMBINE WITH DAYTIME HEATING AND WEAK UPPER LEVEL DISTURBANCES TO BRING SCATTERED SHRA/TSRA TODAY. HANDLED THIS WITH VFR CIGS WITH A CB CLOUD GROUP AND VCSH...THOUGH LOCALLY BRIEF IFR OR LOWER IS POSSIBLE UNDER ANY THUNDERSTORMS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GEOGERIAN LONG TERM...GEOGERIAN AVIATION...HAL
Hazardous weather outlook, Jun 1, 4:39 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 439 PM EDT SUN JUN 1 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 439 PM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE...MAINLY THROUGH THIS EVENING. A FEW OF THESE MAY CONTAIN SMALL HAIL AND GUSTY WINDS. ADDITIONALLY...ANY THUNDERSTORM WILL PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE FROM LATE MONDAY NIGHT THROUGH WEDNESDAY NIGHT AND THEN AGAIN FROM FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL OR GUSTY WINDS TONIGHT. ABE/GEOGERIAN
In the hours before
Special weather statement, Jun 1, 12:44 PM EDT, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1244 PM EDT SUN JUN 1 2008 KYZ110-113-011700- FLOYD-KNOTT- 1244 PM EDT SUN JUN 1 2008 ...A STRONG THUNDERSTORM TO AFFECT CENTRAL FLOYD AND NORTH CENTRAL KNOTT COUNTIES THROUGH 100 PM EDT SUNDAY AFTERNOON... AT 1244 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BOLYN...MOVING EAST AT 25 MPH. THIS STORM WILL BE NEAR PRICE AROUND 1250 PM EDT...DRIFT AROUND 1255 PM EDT... IT WILL LIKELY PRODUCE SMALL HAIL...AND POSSIBLY GUSTY WINDS TO AROUND 40 MPH. HAL
Special weather statement, Jun 1, 3:44 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 344 PM EDT SUN JUN 1 2008 KYZ083-012000- WAYNE- 344 PM EDT SUN JUN 1 2008 ...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN WAYNE COUNTY THROUGH 400 PM EDT SUNDAY AFTERNOON... AT 344 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SUNNYBROOK... MOVING SOUTHEAST AT 15 MPH. SMALL HAIL IS LIKELY WITH THIS STORM...WITH A POSSIBILITY OF GUSTY WINDS UP TO 40 MPH. HAL
Special weather statement, Jun 1, 5:20 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 520 PM EDT SUN JUN 1 2008 KYZ108-112-012200- WOLFE-BREATHITT- 520 PM EDT SUN JUN 1 2008 ...A STRONG THUNDERSTORM TO AFFECT WOLFE AND NORTHEASTERN BREATHITT COUNTIES THROUGH 600 PM EDT SUNDAY EVENING... AT 520 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST NORTHEAST OF CAMPTON...MOVING SOUTHEAST AT 27 MPH. THIS STORM WILL BE NEAR LANDSAW AROUND 525 PM EDT...LEXIE AROUND 530 PM EDT...UPPER GILMORE AROUND 535 PM EDT...ROSEFORK AROUND 540 PM EDT...SHOCKEY AROUND 545 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF UP TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RAY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 5:11 PM EDT | Areal Flood Advisory | JKL | Wayne | 6 hr |
| Jun 1, 6:05 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Magoffin, Pike | 55 min |
| Jun 1, 6:19 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley | 56 min |
| Jun 1, 6:29 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Perry | 46 min |
| Jun 1, 6:55 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Lee, Owsley, Rockcastle | 58 min |
| Jun 1, 6:57 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 33 min |
| Jun 1, 7:20 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 25 min |
Nearby
Flash Flood Warnings in Kentucky, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.